Alert archive / New Jersey / Special Marine Warnings in 2017
Special Marine Warning 145, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special marine warning at Oct 24, 2017, 8:14 PM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2017, 8:14 PM EDT (00:14 UTC)
- Expired
- Oct 24, 2017, 8:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Philadelphia radar (KDIX), 70 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted.
072
WHUS51 KPHI 250014
SMWPHI
ANZ470-471-250045-
/O.NEW.KPHI.MA.W.0145.171025T0014Z-171025T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 PM EDT TUE OCT 24 2017
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
OUTER WATERS FROM SANDY HOOK TO LITTLE EGG INLET NJ OUT 20 TO 40
NM...
* UNTIL 845 PM EDT
* AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 17 NM SOUTH OF
SHARK RIVER REEF...MOVING NORTH AT 55 KNOTS.
HAZARD...WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY OPEN WATERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 3942 7344 3960 7380 3970 7376 3973 7377
3980 7374 3991 7373 4003 7370 4022 7361
3994 7337 3991 7336
TIME...MOT...LOC 0013Z 198DEG 55KT 3983 7360
HAIL...0.00IN
WIND...>34KTS
$$
SFJ1 follow-up statement
020
FZUS71 KPHI 250035
MWSPHI
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT TUE OCT 24 2017
ANZ470-471-250045-
/O.EXP.KPHI.MA.W.0145.000000T0000Z-171025T0045Z/
835 PM EDT TUE OCT 24 2017
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 845 PM EDT...
THE AFFECTED AREAS WERE...
WATERS FROM MANASQUAN INLET NJ TO LITTLE EGG INLET NJ OUT 20 TO 40
NM...
WATERS FROM SANDY HOOK NJ TO MANASQUAN INLET NJ OUT 20 TO 40 NM...
THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.
LAT...LON 3942 7344 3960 7380 3970 7376 3973 7377
3980 7374 3991 7373 4003 7370 4022 7361
3994 7337 3991 7336
TIME...MOT...LOC 0035Z 198DEG 55KT 4010 7349
$$
SFJWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Oct 24, 7:49 PM EDT, 25 minutes earlier.
Area forecast discussion, Oct 24, 7:49 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 749 PM EDT Tue Oct 24 2017 .SYNOPSIS... A cold front will move slowly offshore tonight. High pressure will build into the eastern U.S. through the end of the week. A slow- moving cold front will approach the Eastern Seaboard late this weekend. High pressure will return to the area early next week. && .NEAR TERM /THROUGH WEDNESDAY/... The initial frontal boundary is located across eastern New Jersey and central/southern Delmarva this evening. This boundary will continue to push eastward and offshore this evening. Showers and thunderstorms associated with this boundary have moved mostly moved offshore or just along the New Jersey coast this evening. Light to moderate showers, with occasional heavier bursts will continue for a few hours into this evening. However, these showers will all end by around midnight. A secondary frontal boundary, surface trough is located farther west into central Pennsylvania, which has cooler air and lower dewpoints behind it. This boundary will move into our area and likely combine with the first overnight. Some patchy light fog has developed across portions of souther New Jersey, but as the drier air moves in later this evening, we expect the fog to dissipate. && .SHORT TERM / WEDNESDAY THROUGH 6 AM WEDNESDAY/... Fair weather is expected on Wednesday. A partly sunny and dry day is in store. High temperatures will be near seasonable levels with westerly winds 5 to 10 mph. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... The main long-term concern regards the sensible weather threats associated with the late-weekend system. Synoptic/model discussion: The large-scale pattern remains amplified through the period. As one longwave trough lifts from the Midwest at 00Z Thursday to eastern Quebec by 00Z Saturday, an upstream trough digs southeastward into the central plains as high-amplitude ridging continues in the eastern Pacific and far western North America. The operational models are in good agreement regarding this evolution and have remained consistent for the past few runs now. As such, the forecast for Thursday through Saturday is of above average confidence. Thereafter, confidence lowers quickly as the upstream trough begins its slow trek to the East Coast. Though model agreement is quite good Sunday onward, model errors associated with frontal progression in highly amplified patterns are often large. In addition, there is quite a bit of disagreement upstream regarding the potential for the development of a cutoff low in the central or western U.S. early next week. As such, the uncertainty regarding upstream flow gives me some pause regarding downstream weather during this period. A final fly in the ointment is a perturbation in the western Caribbean that may have surface low development as it meanders northward. With the model trends slowing the progression of the central U.S. trough late this weekend, this provides the tropical system more time to develop and for downstream flow to advect warmth/moisture poleward in advance of the trough. Thus, there is potential for even more amplification (blocking) to downstream ridging in the Atlantic. This slower timing also could promote the environmental conditions necessary for heavy rainfall as the associated surface low(s)/front trudges into the surface high near/off the Atlantic coast this weekend. The bottom line here is that the late weekend system for the East Coast has the potential for fairly substantial sensible weather impacts, but there remains uncertainty regarding the smaller-scale phenomena associated with any such impacts. Stay tuned. Forecast details: As the Midwest trough lifts northeastward Thursday through Saturday, a surface high will nose into the area from the southwest. However, cold air aloft and amplified flow downstream will prevent much progression of the cold front moving through the area today. As midlevel vorticity maxima continue rotating cyclonically around the trough, there may be some residual precipitation offshore Wednesday night, especially if the system acquires a more substantial negative tilt. I also increased PoPs to slight chances Thursday as the cold core of the trough makes its move through the area. Instability showers cannot be ruled out, especially given the rather favorable timing with peak heating. Forecast temperatures are near to slightly below average and close to a GFS/ECMWF MOS blend. Any precipitation should shut down quickly Thursday evening, and skies will rapidly clear. However, it may take winds most of the night to calm, so I kept temperatures rather close to MOS for now. Should the winds ease more quickly than forecast, the forecast lows Thursday night will be too warm. A warming trend should commence Friday and Saturday as heights will rise upstream of the passing trough and downstream of the next digging one. This period should be dry, and I suspect MOS may be a bit on the cool side (especially Saturday). For now, bumped up temps a degree or two, but should the pattern hold, I suspect this may not be enough. The nice weather comes to an end Sunday. The good timing agreement among the models lends credence to raising PoPs, as lift/moisture should both be in plentiful supply. There is also suggestion by the operational models of surface low development along the front, which would only enhance the large-scale lift in place. With the potential influence of the aforementioned tropical system (via heat/moisture transport northward), widespread precipitation is a good bet, and heavy rainfall potential is not negligible. I ramped down PoPs on the fast side Monday...possibly too fast, if the slowing trend in the models continues. However, I am basing this on the seeming slow bias of frontal progression in these highly amplified patterns (today being a good example) and the strong agreement among the GFS/ECMWF/CMC regarding the frontal sweep through the region Sunday/Sunday night. Kept things dry thereafter with temps near or slightly below seasonal averages. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. The majority of TAF sites have returned to VFR and will remain VFR through the period. The exception is MIV where some patchy fog has developed this evening and could remain until some drier air moves into the area later this evening. Also, there remains some showers offshore of Atlantic City, so there could still be some IFR CIGS and/or VSBYS affect them if the showers move across the area. This should all clear up by 02z-03z and VFR condtisions should prevail at these two sites through Wednesday as well. Wind gusts have dropped off and south to southwest winds around 5-10 knots this evening will beocme west to northwest overnight as a secondary frontal boundary/surface trough moves across the area. Winds may become light and variable for some places once the front moves through, before increasing during the day Wednesday out of the west to northwest around 5-10 knots again. OUTLOOK... Wednesday night: Mainly VFR with west or northwest winds 5 to 15 kts. Confidence average. Thursday: Mainly VFR, but a slight chance of showers exists with brief sub-VFR CIGs/VSBYs possible. West or northwest winds 10 to 15 kts. Confidence slightly below average. Thursday night through Friday: Mainly VFR with light winds backing from west or southwest Thursday night to southerly or southeasterly Friday night. Confidence slightly above average. Saturday: Mainly VFR with southeasterly winds increasing to 10 to 15 kts. Confidence average. Saturday night and Sunday: Sub-VFR conditions possible. Rain/shower chances increase, especially Sunday. Southeast winds 10 to 15 kts with higher gusts. Confidence average. && .MARINE... The Gale Warning was allowed to expire and has been replaced with a Small Craft Advisory. While winds veer from south to west overnight and gradually diminish, seas will remain elevated. On the Atlantic coastal waters 6-9 ft seas this evening will only subside to around 5 ft on Wednesday. There are no marine headlines in effect for Delaware Bay. Wave heights will be near 5 ft into this evening near the bay entrance. OUTLOOK... Wednesday night through Thursday night: Marginal advisory conditions may be met (mainly for seas). Northwest winds may also gust near advisory levels for a time Thursday afternoon and evening. Friday through Saturday: Sub-advisory conditions and fair weather expected. Saturday night and Sunday: Onshore winds and seas will rapidly increase during this period, with at least advisory-level conditions possible. Rain/showers will become likely on Sunday. && .CLIMATE... Vulnerable record high minimums today the 24th: Allentown 58 1975 Atlantic City 63 2001 Philadelphia 63 1900 We will know on this by 05z/25...later tonight. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 8 PM EDT Wednesday for ANZ450>455. && Synopsis...CMS/Robertson Near Term...Franck Short Term...Franck Long Term...CMS Aviation...CMS/Franck/Robertson Marine...CMS/Franck/Robertson Climate...Drag
Hazardous weather outlook, Oct 24, 7:28 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 728 PM EDT Tue Oct 24 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-252330- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 728 PM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-252330- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 728 PM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 24, 5:41 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
541 PM EDT TUE OCT 24 2017
NJZ020-022>027-242215-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
541 PM EDT TUE OCT 24 2017
...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ATLANTIC...SOUTHEASTERN OCEAN...NORTHEASTERN CAPE MAY
AND SOUTHEASTERN BURLINGTON COUNTIES...
At 539 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southeast of Seaside Heights to
near Ocean City. Movement was north at 40 mph.
Wind gusts up to 45 mph are possible with these showers and
thunderstorms.
Heavy rainfall is also occurring with these showers and
thunderstorms...and may cause ponding on roadways and poor drainage
areas. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Atlantic City, Ocean City, Barnegat, Pleasantville, Somers Point,
Ventnor City, Brigantine, Northfield, Absecon, Margate City,
Tuckerton, Seaside Heights, Sea Isle City, Estell Manor, Surf City,
Port Republic, Longport, Corbin City, Beesleys Point and Dover
Beaches North.
LAT...LON 3980 7409 3981 7417 3977 7410 3975 7420
3974 7419 3976 7410 3975 7410 3958 7422
3958 7434 3950 7429 3954 7440 3956 7441
3941 7440 3949 7431 3946 7431 3914 7470
3932 7471 4001 7406
TIME...MOT...LOC 2139Z 186DEG 35KT 3988 7389 3921 7456
RobertsonSpecial weather statement, Oct 24, 6:13 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
613 PM EDT TUE OCT 24 2017
NJZ013-014-020-022>027-242245-
Coastal Atlantic-Eastern Monmouth-Coastal Ocean-Ocean-Western
Monmouth-Atlantic-Atlantic Coastal Cape May-Cape May-Southeastern
Burlington-
613 PM EDT TUE OCT 24 2017
...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ATLANTIC...CENTRAL OCEAN...NORTHEASTERN CAPE
MAY...SOUTHEASTERN BURLINGTON AND SOUTHEASTERN MONMOUTH COUNTIES...
At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dover Beaches North to Ocean City.
Movement was north at 40 mph.
Winds up to 40 mph are possible with these showers and storms.
Heavy rainfall is also occurring with these showers and
thunderstorms...and may cause ponding on roadways and poor drainage
areas. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Toms River, Atlantic City, Long Branch, Ocean City, Barnegat,
Pleasantville, Beachwood, Somers Point, Ventnor City, Brigantine,
Northfield, Absecon, Margate City, Tuckerton, Sea Isle City, Port
Republic, Longport, Corbin City, Allenwood and Beesleys Point.
LAT...LON 3999 7414 3970 7416 3971 7413 3963 7426
3958 7422 3958 7434 3950 7429 3954 7440
3956 7441 3941 7440 3942 7439 3949 7431
3947 7430 3942 7434 3917 7468 3940 7462
4034 7397
TIME...MOT...LOC 2211Z 198DEG 61KT 3998 7397 3925 7459
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 3:31 AM EDT | Small Craft Advisory for Hazardous Seas | PHI | 12 hr | |
| Oct 25, 3:30 PM EDT | Small Craft Advisory | PHI | 36 hr |
Nearby
Special Marine Warnings in New Jersey, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.